Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

June 5, 2021Dorchester County, South Carolina

NWS Charleston, SC issued this special weather statement at Jun 5, 2021, 4:01 PM EDT for Dorchester County, South Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Jun 5, 2021, 4:15 PM EDT
In force
14 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS82 KCHS 052001
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
401 PM EDT Sat Jun 5 2021

SCZ045-052015-
Inland Berkeley-
401 PM EDT Sat Jun 5 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY... 	

At 401 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Cross, or 14 miles west of
Moncks Corner. This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

This storm will remain over mainly rural areas of Berkeley County,
including the following locations: Ebenezer...Sandridge...Black
Creek...Hussertown...Moorefield and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3330 8013 3316 8016 3320 8033 3323 8034
      3327 8032 3327 8030 3330 8025 3332 8025
TIME...MOT...LOC 2001Z 011DEG 2KT 3324 8025 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 5, 4:01 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 5, 4:01 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
401 PM EDT Sat Jun 5 2021

.SYNOPSIS...
Atlantic high pressure will prevail through late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
This Evening and Tonight: Aloft, weak ridging will be in place
across the Southeast while a low remains centered across the South
Central United States. At the sfc, the area will remain positioned
along the western periphery of Atlantic high pressure and to the
east of weak troughing well inland. Light southerly flow will
prevail with these features in place, feeding deep moisture
into the area and resulting in shower and thunderstorms through
at least early evening hours.

Latest radar trends and hires guidance suggest showers and
thunderstorms will continue to occur along an inland moving sea
breeze, while outflow/boundary interactions support additional
development across inland areas as weak mid-lvl shortwave energy
traverses aloft. SBCAPE between 3000-4000 J/kg, DCAPE between 800-
1000 J/kg, Lifted Index values around -6C, 0-6km bulk shear around
20-25 kt, and poor mid-lvl lapse rates suggest most convection will
be pulse type in nature, but a few stronger and/or marginally severe
thunderstorms can not be ruled out with strong wind gusts, small
hail and heavy downpours being the primary concerns, mainly until an
hour or two after sunset. Soundings do indicate deep saturated
moisture profiles (PWATS around 2.0 inches) and weak steering flow
in place, while water vapor imagery along with sfc dewpts in the low-
mid 70s also support an atmosphere prime for heavy showers and
thunderstorms. Should convective activity continue and become
enhanced with outflow/boundary interactions, Flood Advisories could
be needed.

Most convection should wane during the overnight period, but a
few showers and/or thunderstorms are still possible through the
night given sufficient instability, deep moisture and weak h5
shortwave traversing aloft. Overnight lows should remain mild
with some clouds across the area, generally dipping into the
upper 60s/around 70 well inland to low/mid 70s near the coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Atlantic high pressure will prevail while weak troughing remains
inland through the short term. Plentiful moisture will remain across
the area leading to showers/thunderstorms. Most coverage of
showers/thunderstorms will be in the afternoon during peak daytime
heating and when instability is at its maximum. While the overall
severe threat remains low, a stronger storm cannot be ruled out.
Drier air will briefly move into the area on Tuesday. Although,
showers and thunderstorms will still be possible due to lingering
moisture. High temperatures will be in the mid 80s to low 90s with
low 80s along the coast. Low temperatures will be upper 60s to mid
70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will continue to be the predominant feature, although
weak troughing inland will keep moisture in the region. Therefore,
showers and thunderstorms will be possible each day, mainly in the
afternoon where instability is maximized and boundary interactions
are likely to occur. High temperatures will be in the upper 80s to
mid 90s each day. Lows will be in the upper 60s to mid 70s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms are expected to develop
and/or continue across the area late this afternoon, with
greatest chances occurring at the CHS and SAV terminals during
the next few hours (20Z-22Z). Brief flight restrictions are
possible during showers/thunderstorms, potentially resulting in
MVFR/IFR conditions at times. Expect VFR conditions to return at
all terminals early evening and persist through much of the
night. There is a small risk for flight restrictions at the
terminals late tonight and heading into daybreak due to low
clouds and/or fog, but confidence remains too low to include at
the terminals at this time. Scattered showers/thunderstorms
should also return across the early Sunday afternoon, and could
need to be included in later taf issuances.

Extended Aviation Outlook: Brief flight restrictions are
possible due to low clouds during overnight periods and low
vsbys during afternoon showers/thunderstorms each day.

&&

.MARINE...
This Evening and Tonight: Southerly flow will prevail across
local waters as the area remains positioned along the western
periphery of Atlantic high pressure and to the east of weak
troughing well inland. In general, wind speeds should remain
around 10-15 kt or less, gradually weakening during the second
half of the night. Seas should average between 2-4 ft, largest
across offshore Georgia waters.

Sunday through Thursday: Atlantic high pressure will prevail across
the waters. Southerly winds less than 15 knots are expected and seas
will be between 2-4 feet.

&&

.EQUIPMENT...
The KSAV ASOS remains out of service until further notice.
Manual observations are being taken except between the hours of
midnight and 6 AM EDT. Observations will not be available during
these hours. Climate information for the site will be
diminished or not available.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...
LONG TERM...
AVIATION...DPB
MARINE...DPB
EQUIPMENT...
Hazardous weather outlook, Jun 5, 3:20 AM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
320 AM EDT Sat Jun 5 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-060730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
320 AM EDT Sat Jun 5 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 5, 3:17 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston SC
317 PM EDT Sat Jun 5 2021

SCZ044-045-050-052-051945-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
317 PM EDT Sat Jun 5 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, BERKELEY
AND DORCHESTER COUNTIES...

At 316 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Goose Creek to
Knightsville. These storms were nearly stationary.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Ladson,
Sangaree, Crowfield Plantation and Jedburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3312 7991 3306 8028 3292 8026 3299 7986
TIME...MOT...LOC 1916Z 223DEG 1KT 3303 7993 3298 8023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Local storm report, Jun 5, 3:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT SAT JUN 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             2 NNW GOOSE CREEK       33.01N  80.04W
06/05/2021  M1.00 INCH       BERKELEY           SC   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL ON CENTRAL
            AVENUE IN GOOSE CREEK.

&&

EVENT NUMBER CHS2100210
Local storm report, Jun 5, 3:46 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT SAT JUN 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 SSE JEDBURG           33.05N  80.23W
06/05/2021  E0.88 INCH       DORCHESTER         SC   PUBLIC

&&

EVENT NUMBER CHS2100211
Special weather statement, Jun 5, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
401 PM EDT Sat Jun 5 2021

SCZ045-052015-
Inland Berkeley-
401 PM EDT Sat Jun 5 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 401 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Cross, or 14 miles west of
Moncks Corner. This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

This storm will remain over mainly rural areas of Berkeley County,
including the following locations: Ebenezer...Sandridge...Black
Creek...Hussertown...Moorefield and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3330 8013 3316 8016 3320 8033 3323 8034
      3327 8032 3327 8030 3330 8025 3332 8025
TIME...MOT...LOC 2001Z 011DEG 2KT 3324 8025

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:55 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston2 hr
Jun 5, 2:52 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester65 min
Jun 5, 3:17 PM EDTSpecial Weather StatementCHSBerkeley28 min
Jun 5, 3:23 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester39 min
Jun 5, 4:00 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Colleton, Dorchester3 hr
Jun 5, 4:34 PM EDTAreal Flood AdvisoryCHSColleton, Dorchester86 min
Jun 5, 5:16 PM EDTSpecial Weather StatementCHSBamberg14 min
Jun 5, 5:36 PM EDTSpecial Weather StatementCHSBamberg24 min
Jun 5, 6:04 PM EDTSpecial Weather StatementCHSHampton26 min
Jun 4, 8:04 PM EDTSpecial Weather StatementCHSBryan26 min
Jun 4, 8:22 PM EDTAreal Flood AdvisoryCHSLiberty83 min
Jun 4, 8:28 PM EDTSevere Thunderstorm WarningCHSLiberty, Long38 min
Jun 4, 9:34 PM EDTAreal Flood AdvisoryCHSLiberty, Long86 min
Jun 5, 6:35 PM EDTSpecial Weather StatementCHSJenkins25 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.